MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARDEX® LUBRICATH® FOLEY CATHETER

C.R. BARD, INC. (COVINGTON) -1018233 BARDEX® LUBRICATH® FOLEY CATHETER
Model Number 0167L22
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/13/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.
 
Event or Problem Description
It was reported that the foley catheter balloon got burst in the ward on the fifth day of detention and catejelly was used as the lubricant.It was stated that the event happened 5 days after placement and the balloon was ruptured or torn.The water leaked from the balloon.It was also stated that no materials were in contact with the catheter or balloon and the catheter was inserted by hand.The patient did not have urine stone and the catheter was pulled rarely.Per follow up information received via ibc on 13may2022, it was stated that the catejelly was the jelly that was included in the components.
 
Additional Manufacturer Narrative
The reported event was confirmed however the cause was unknown.The reported failure was able to be reproduced.The product was used for urological care.Evaluation found irregular balloon burst without missing piece.However, the exact cause of how and when the problem occurred could not be determined.The product had caused the reported failure.Potential root cause for this failure mode could be user related (example: contact with sharp object)/ exposure to petrolatum based products/ mechanical failure/ operator error.The device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use were found adequate and state the following: "bardex® silver lubricath® foley catheter: single use only: [warnings] 1.Method for use: (1) do not inflate the balloon in the urethra.[the urethra may be injured.] (2) do not pull the catheter hard.[the bladder/urethra may be injured.] 2.Applicable patients: (1) patients with delirium who might pull out catheter [when patient tugs at catheter unconsciously, the bladder and urethra may be damaged.] [contraindications] 1.Method for use: (1) do not reuse.(2) do not resterilize.(3) be careful that the catheter is not exposed to ointments, contrast medium or oil-based lubricants (including vegetable oils such as olive oil, mineral oils such as white petrolatum and animal oils).[they may damage the device and may burst balloon.] (4) do not hold the device with forceps, etc.Avoid contact with any blades or sharp-edged instruments.[catheter damage may cause balloon rupture and accidental balloon removal or failure to deflate or remove the balloon.] 2.Applicable patients: (1) patients who are or have been allergic to natural rubber latex.(2) patients with known allergy to silver-containing catheter.[shape, configuration and principles] bardex® silver lubricath® foley catheter is a balloon catheter.Some may include a syringe prefilled with sterile water and a water-soluble lubricant as an accessory.Material: balloon catheter: natural rubber latex, polyurethane, silver.This product is made with bacti-guard® silver alloy coating.Sizes of catheters: available in sizes 12 to26every 2fr.1.Balloon catheter.2.Accessories: syringe prefilled with sterile water, water-soluble lubricant , and (neither of them may be included in some product variations.) [intended use & effect- efficacy] this device is an indwelling catheter in the bladder for urinary drainage.[directions for use] 1.Method of use: the device is intended for single use only and is not reusable.(1) cleanse the area around the external urethral meatus with the cotton balls immersed in the antiseptics.(2) lubricate the distal end of the catheter with water-soluble lubricant.(3) insert catheter into the urethral meatus and advance it until the balloon.Enters the bladder and urine flows out through the catheter.Using a needle-less syringe, infuse the specified volume of sterile water into the inflation lumen to inflate the balloon.(4) pull catheter to seat the balloon at the level of the bladder neck and secure placement.(5) to deflate balloon and remove catheter, insert a luer tip (needleless) syringe in the inflation valve to allow the water to drain spontaneously.After balloon deflation, withdraw the catheter while confirming that no resistance is encountered.2.Precautions for use: (1) when resistance is encountered in inserting catheter, stop the procedure and remove the catheter.(2) when deflating balloon, do not aspirate with a syringe by hands.[the inflation lumen for balloon deflation may be occluded by negative pressure, and as a result the catheter cannot be removed.] (3) when inserting catheter with a stylet, confirm that the stylet has reached the tip of the catheter, and make sure to keep the stylet in place inside the catheter during insertion.(4) no substance except sterile water should be used to inflate the balloon.[if contrast medium is used, balloon may burst.If normal saline is used, crystallized salt may occlude the inflation lumen to prevent deflation of the balloon.If air is used, air may escape to cause inadvertent deflation of the balloon so that the catheter may come out prematurely.] (5) do not wipe catheter surface with organic solvents such as alcohol.(6) do not aspirate urine through drainage funnel wall.(7) since movement of the body, etc.May twist or bend catheter to cause occlusion, care should be taken to fix the catheter securely.(8) when urinary flow cannot be noted, confirm that the catheter is neither occluded nor broken.[precautions] 1.Precautions for use (exercise caution when using the device in the following patients).(1) exercise caution when using the device in patients with high urinary calcium levels as encrustation on the balloon surface, catheter occlusion or damage may occur.2.Important precautions: (1) when catheter is inadvertently removed, inspect the balloon and shaft of catheter for rupture, defect, etc.Before inserting a new catheter.(2) when any part of the balloon and/or the catheter is missing, consider removing them using a cystoscope.(3) when it is difficult to remove catheter by deflating the balloon, take appropriate measures according to the section ¿troubleshooting¿.Troubleshooting: when it is difficult to remove catheter by deflating the balloon (expressed as ¿removal-difficult case¿ hereinafter), take appropriate measures according to the following procedures.The following two methods are available for removal-difficult cases.A.Non-rupture method (sterile water is withdrawn without bursting the balloon.) b.Balloon-rupture method: with balloon-rupture method, fragments of the ruptured balloon may remain in the bladder.Therefore, try non-rupture method first.A.Non-rupture method: 1) attach luer tip syringe to the inflation valve.Inject an additional amount of sterile water into the inflation lumen and pump the plunger.2) if situation wouldn't be improved with 1), sever the inflation funnel of valve.(fig.1) fig.1: 3) if situation wouldn¿t be improved with 2), sever the catheter shaft while holding it with forceps so that the distal segment may not be drawn into the urethra.(fig.2) fig.2: 4) if situation wouldn't be improved with 3), insert a needle into the inflation lumen and pump the plunger.(fig.3) fig.3: 5) if situation wouldn't be improved with 4), insert a fine steel wire through the inflation lumen of catheter.(fig.4) fig.4: b.Balloon-rupture method: 1) inject 100-200ml/cc of saline solution warmed to body temperature into the bladder through the drainage lumen, and then inject a large amount of water or 10-15 ml/cc of mineral oil into the balloon through the inflation lumen with a needle to induce rupture.After rupture of the balloon, irrigate the bladder.(fig.5) fig.5: 2) if situation wouldn't be improved with 1), attempt following procedures.A) under the radioscopic observation, infuse a contrast medium into the bladder, and burst the balloon by suprapubic puncture of the bladder.(fig.6) fig.6 b) in male patients, burst the balloon by puncture with a needle from the perineal (or suprapubic) region or through the rectum under ultrasonographic guidance.(fig.7) fig.7: c) in female patients, burst the balloon by insertion of a needle along the urethra.(fig.8) fig.8: 3.Malfunction and adverse events: (1) malfunction: catheter kinking, damage, rupture.Difficulty or failure to remove the device.Occlusion of catheter inner lumens.Encrustation.Accidental removal of the device due to leakage of sterile water or balloon rupture device damage due to inappropriate use.(2) adverse events: urinary-tract infection.Hemorrhage, hematuria.Allergy reaction to the device.Calculus formation.Edema.Pain.Discomfort.Injury of bladder or urethral.Urethritis, urinary incontinence.Retained balloon fragments.[storage method and expiration date] 1.Storage: store in a dry, cool place away from heat, moisture, and direct sunlight.2.Expiration date: indicated on the direct package and the outer box." h11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : the actual/suspected device was inspected.
 
Event or Problem Description
It was reported that the foley catheter balloon got burst in the ward on the fifth day of detention and catejelly was used as the lubricant.It was stated that the event happened 5 days after placement and the balloon was ruptured or torn.The water leaked from the balloon.It was also stated that no materials were in contact with the catheter or balloon, and the catheter was inserted by hand.The patient did not have a urine stone and the catheter was pulled rarely.Per follow-up information received via ibc on 13may2022, it was stated that the catejelly was the jelly that was included in the components.

Brand Name
BARDEX® LUBRICATH® FOLEY CATHETER
Common Device Name
FOLEY CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer (Section G)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer Contact
juan velez
8195 industrial blvd
covington 30014
7707846100
MDR Report Key14517611
Report Number1018233-2022-04160
Device Sequence Number6465841
Product Code KOD
UDI-Device Identifier00801741018978
UDI-Public(01)00801741018978
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K922431
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/28/2026
Device Model Number0167L22
Device Catalogue Number0167LT22
Device Lot NumberMYEZ4082
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/19/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/09/2022
Supplement Date Received by Manufacturer06/22/2022
Initial Report FDA Received Date05/26/2022
Supplement Report FDA Received Date07/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale